Alert archive / North Dakota / Flash Flood Warnings in 2011
Flash Flood Warning 44, NWS Bismarck, ND
NWS Bismarck, ND issued this flash flood warning at Aug 12, 2011, 1:53 PM CDT for Kidder County, Stutsman County, North Dakota. It was in force for 5 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2011, 1:53 PM CDT (18:53 UTC)
- Expired
- Aug 12, 2011, 7:16 PM CDT
- In force
- 5 hr
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Flood severity
- None
Counties Kidder County, ND, Stutsman County, ND
The radar
The Bismarck radar (KBIS), 113 km from the middle of the area, began a volume at 18:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 3:00 PM CDT | HEAVY RAIN 2.1 | 15 Sw Carrington, ND | TOTAL RAIN IN LAST HOUR |
| Aug 12, 3:45 PM CDT | HEAVY RAIN 2 | 8 Nne Pingree, ND | TOTAL RAIN FROM 245 TO 345 PM CDT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 6.9 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1057 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 845 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- -21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
487
WGUS53 KBIS 121853
FFWBIS
NDC043-093-130100-
/O.NEW.KBIS.FF.W.0044.110812T1853Z-110813T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
153 PM CDT FRI AUG 12 2011
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* FLASH FLOOD WARNING FOR...
KIDDER COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
STUTSMAN COUNTY IN SOUTHEAST NORTH DAKOTA...
* UNTIL 800 PM CDT.
* AT 152 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA. RAINFALL RATES OF UP TO TWO INCHES PER HOUR ARE
EXPECTED WITH THESE STORMS...FALLING ON SATURATED SOILS.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. FLASH FLOODING IS EXPECTED TO OCCUR OVER MAINLY RURAL AREAS
OF KIDDER AND STUTSMAN COUNTIES...INCLUDING THE TOWNS OF
BUCHANAN...CHASE LAKE...CLEVELAND...CRYSTAL SPRINGS...DAWSON...
EDMUNDS...ELDRIDGE...HORSEHEAD LAKE...LAKE ISABEL...LAKE
WILLIAMS...MEDINA...PETTIBONE...PINGREE...ROBINSON...STEELE...
STREETER...TAPPEN...WINDSOR AND WOODWORTH.
THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
PIPESTEM CREEK...LITTLE PIPESTEM CREEK...BUFFALO CREEK...JAMES
RIVER...MINNEAPOLIS FLATS CREEK...BEAVER CREEK...COTTONTAIL CREEK...
BONE HILL CREEK...BENNETTS COULEE AND STONY BROOK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
&&
LAT...LON 4663 9877 4663 9975 4706 10008 4724 9949
4733 9949 4732 9875
$$
AYD2 follow-up statements
203
WGUS73 KBIS 122215
FFSBIS
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
515 PM CDT FRI AUG 12 2011
NDC043-093-130100-
/O.CON.KBIS.FF.W.0044.000000T0000Z-110813T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KIDDER ND-STUTSMAN ND-
515 PM CDT FRI AUG 12 2011
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR STUTSMAN AND KIDDER
COUNTIES UNTIL 800 PM CDT...
AT 514 PM CDT...DOPPLER RADAR ESTIMATES INDICATE THAT ONE TO TWO
INCHES OF RAIN HAS FALLEN NEAR HORSEHEAD LAKE...INCREASING TO AROUND
TWO TO THREE INCHES WITH LOCALLY HIGHER AMOUNTS NEAR
WOODWORTH...CLEVELAND AND PINGREE. AN ADDITIONAL ONE QUARTER TO ONE
HALF INCH OF RAINFALL IS POSSIBLE THROUGH THIS EVENING.
FLOODING IS EXPECTED OVER MAINLY RURAL AREAS OF KIDDER AND STUTSMAN
COUNTIES...INCLUDING THE TOWNS OF BUCHANAN...CHASE
LAKE...CLEVELAND...CRYSTAL SPRINGS...DAWSON...EDMUNDS...
ELDRIDGE...HORSEHEAD LAKE...LAKE ISABEL...LAKE
WILLIAMS...MEDINA...PETTIBONE...PINGREE...ROBINSON...STE
ELE...STREETE R...TAPPEN...WINDSOR AND WOODWORTH.
THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
PIPESTEM CREEK...LITTLE PIPESTEM CREEK...BUFFALO CREEK...JAMES
RIVER...MINNEAPOLIS FLATS CREEK...BEAVER CREEK...COTTONTAIL CREEK...
BONE HILL CREEK...BENNETTS COULEE AND STONY BROOK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE MINOR FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
&&
LAT...LON 4663 9877 4663 9975 4706 10008 4724 9949
4733 9949 4732 9875
$$
AYD951
WGUS73 KBIS 130016
FFSBIS
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
716 PM CDT FRI AUG 12 2011
NDC043-093-130028-
/O.CAN.KBIS.FF.W.0044.000000T0000Z-110813T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KIDDER ND-STUTSMAN ND-
716 PM CDT FRI AUG 12 2011
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR STUTSMAN AND KIDDER
COUNTIES HAS BEEN REPLACED WITH AN AREAL FLOOD WARNING...
THE FLASH FLOOD WARNING HAS BEEN REPLACED WITH AN AREAL FLOOD
WARNING FOR PARTS OF STUTSMAN AND KIDDER COUNTIES.
SEE THE NATIONAL WEATHER SERVICE FLOOD WARNING PRODUCT FOR THESE
AREAS. THIS IS AVAILABLE AT WWW.WEATHER.GOV/BIS AND IS SHADED ON THE
MAIN PAGE MAP. CLICK ON THE IMAGE FOR THE LATEST INFORMATION.
EXCESS RUNOFF FROM HEAVY RAIN CONTINUES BUT IT HAS NOW TRANSITIONED
TO A LONGER TERM FLOOD AND LESS OF A FLASH TYPE FLOOD.
LAT...LON 4663 9877 4663 9975 4706 10008 4724 9949
4733 9949 4732 9875
$$
SIMOSKO/MARTINWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 1:05 PM CDT, 48 minutes earlier.
Area forecast discussion, Aug 12, 1:05 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 105 PM CDT FRI AUG 12 2011 .UPDATE...ADJUSTED FIRST PERIOD WEATHER TO ADD LOCALLY HEAVY RAINFALL TO AREAS EAST OF HIGHWAY 83. && .DISCUSSION...THUNDERSTORMS ARE BECOMING MORE NUMEROUS THIS AFTERNOON AS LAPS IS ANALYZING INCREASING CAPE ACROSS THE EASTERN CWA. THE INCREASING INSTABILITY COMBINED WITH PWS BETWEEN 120-130 PERCENT OF NORMAL AND LITTLE STORM MOVEMENT ARE GENERATING THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL. AS A RESULT...ADDED LOCALLY HEAVY RAINFALL TO THE GRIDS OVER AREAS EAST OF HIGHWAY 83. THE UPDATED TEXT/GRIDDED PRODUCTS HAVE BEEN SENT. && .AVIATION...THUNDERSTORMS ARE EXPECTED OVER CENTRAL AND EASTERN NORTH DAKOTA DURING THE NEXT 12 TO 18 HOURS. OTHER THAN MVFR ASSOCIATED WITH HEAVIER PRECIPITATION...VFR SHOULD PREVAIL THROUGH THE MAJORITY OF THE TAF PERIOD. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && TM...UPDATE AYD...AVIATION
Hazardous weather outlook, Aug 12, 3:43 AM CDT, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 343 AM CDT FRI AUG 12 2011 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-131100- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 343 AM CDT FRI AUG 12 2011 /243 AM MDT FRI AUG 12 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT CHANCES FOR THUNDERSTORMS CONTINUE TODAY AREA WIDE. THE BEST CHANCES THIS EVENING WILL BE OVER CENTRAL AND EASTERN NORTH DAKOTA. THE SEVERE WEATHER THREAT WILL BE LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS RETURN TO THE FORECAST SUNDAY NIGHT THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL...WIND...OR RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE OFFICE AT BISMARCK. NH
In the hours before
Local storm report, Aug 12, 1:32 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
132 PM CDT FRI AUG 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM HEAVY RAIN 11 NE FESSENDEN 47.76N 99.46W
08/12/2011 M1.80 INCH WELLS ND MESONET
FELL IN 20 MINUTES. PENNY SIZE HAIL.
&&
JMETZLocal storm report, Aug 12, 1:38 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
138 PM CDT FRI AUG 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM HAIL 11 NE FESSENDEN 47.76N 99.46W
08/12/2011 E0.75 INCH WELLS ND MESONET
&&
JMETZSpecial weather statement, Aug 12, 1:46 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 146 PM CDT FRI AUG 12 2011 NDZ023-025-036-037-121945- FOSTER-KIDDER-STUTSMAN-WELLS- 146 PM CDT FRI AUG 12 2011 ...SPECIAL WEATHER STATEMENT... AT 145 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NORTHEASTERN KIDDER COUNTY TO CENTRAL STUTSMAN COUNTY...MOVING EAST AT 10 MPH. HAIL UP TO PENNY SIZE...WINDS GREATER THAN 30 MPH AND HEAVY DOWNPOURS ARE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... WOODWORTH... WINDSOR... IF YOU HEAR THUNDER OR SEE LIGHTNING REMAIN INDOORS. AYD
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 4:19 AM CDT | Areal Flood Advisory | BIS | Divide, Williams | 3 hr |
| Aug 12, 12:41 PM CDT | Areal Flood Advisory | BIS | Bottineau, Pierce, Rolette | 6 hr |
| Aug 12, 12:53 PM CDT | Flash Flood Warning | BIS | Kidder, Sheridan, Wells | 6 hr |
| Aug 12, 2:27 PM CDT | Flash Flood Warning | BIS | Foster, Stutsman | 5 hr |
| Aug 12, 2:35 PM CDT | Severe Thunderstorm Warning | BIS | Stutsman | 55 min |
| Aug 12, 3:01 PM CDT | Tornado Warning | BIS | Stutsman | 16 min |
| Aug 12, 3:08 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure | 67 min |
| Aug 12, 3:28 PM CDT | Tornado Warning | BIS | Stutsman | 32 min |
| Aug 12, 3:29 PM CDT | Severe Thunderstorm Warning | BIS | Stutsman | 31 min |
| Aug 12, 3:53 PM CDT | Severe Thunderstorm Warning | BIS | Dickey | 45 min |
| Aug 12, 3:59 PM CDT | Tornado Warning | BIS | LaMoure | 31 min |
| Aug 12, 4:15 PM CDT | Areal Flood Advisory | BIS | Dickey, LaMoure | 6 hr |
| Aug 12, 6:56 PM CDT | Areal Flood Warning | BIS | Foster, Kidder, Stutsman, Wells | 65 hr |
Nearby
Flash Flood Warnings in North Dakota, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.